Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 96, NWS La Crosse, WI

June 23, 2004Juneau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 23, 2004, 7:02 PM CDT for Juneau County, Wisconsin. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2004, 7:02 PM CDT (00:02 UTC)
Expired
Jun 23, 2004, 8:00 PM CDT
In force
58 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Juneau County, WI

The radar

The La Crosse radar (KARX), 100 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 7:23 PM CDTHAIL 22 N Buckhorn State Park, WITREE TOP BROKEN OFF.
Jun 23, 7:31 PM CDTHAIL 18 Ne New Lisbon, WICORRECTED LOCATION FROM PREVIOUS REPORT. HAIL OCCURRED IN GERMANTOWN TOWNSHIP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 4:05 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 371 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
371 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 240002
SVRARX
WIC057-240100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
703 PM CDT WED JUN 23 2004

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JUNEAU COUNTY IN CENTRAL WISCONSIN

* UNTIL 800 PM CDT

* AT 703 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF
  SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...AND DAMAGING WINDS
  EXTENDING FROM 12 MILES SOUTHEAST OF NEILLSVILLE TO 8 MILES WEST OF
  TOMAH. THE SEVERE THUNDERSTORMS WERE MOVING EAST AT 70 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  VOLK FIELD AND THE SPRAGUE MATHER FLOWAGE AROUND 710 PM CDT...
  THE NECEDAH WILDLIFE REFUGE AND CLOVERDALE AROUND 715 PM CDT...
  KELLY AND HIGHWAYS 80 AND 58 AROUND 720 PM CDT...
  KENS MARINA AND CAMPGROUND AROUND 725 PM CDT...

THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS AROUND 60 MPH. FOR YOUR PROTECTION...MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND
STAY AWAY FROM WINDOWS.

LAT...LON 4417 8992 4417 8995 4409 9003 4404 9001
      4396 8995 4393 8995 4394 9030 4425 9029
      4424 8989 4423 8989

$$

KRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:30 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jun 23, 2:30 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
230 PM CDT WED JUN 23 2004

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

MAIN FORECAST CONCERNS FOCUS ON THE INFLUENCE OF THE 500 MB
LOW/TROUGH FOR THE NEXT COUPLE DAYS.

A CLOSED 500 MB LOW WILL SWING SLOWLY EAST OVER THE NEXT COUPLE
DAYS...MOVING FROM JUST NORTH OF THE UPPER GREAT LAKES...TO EAST OF
JAMES BAY BY 00Z SAT. THE UPPER MISSISSIPPI RIVER VALLEY WILL STAY
UNDER CYCLONIC FLOW THOUGH...WITH RIDGING NOT LOOKING TO WORK IN
UNTIL THE MIDDLE OF NEXT WEEK. VARIOUS SHORTWAVE TROUGHS WILL SLIDE
THROUGH THE FLOW...WITH THE STRONGEST ONE FOR THE LOCAL AREA COMING
LATER TONIGHT AND ON THU MORNING.

THIS WAVE WILL INTERACT WITH A COLD FRONT SLIDING SOUTH ACROSS THE
REGION...WHICH WILL BRING A PRETTY GOOD SHOT OF COLDER AIR. 850 MB
TEMPS ARE EXPECTED TO DROP BELOW 4 C BY 00Z FRI. NOT A LOT OF CAPE
TO WORRY ABOUT TONIGHT...BUT THE SHEAR IS STRONG...AROUND 50 KTS IN
THE 0-3 KM LAYER. MOISTURE ISN/T ALL THAT GREAT THOUGH...WITH THE RH
FIELDS KEEPING THE BEST SATURATION FROM 700MB AND ON UP.
CURRENTLY...IT LOOKS LIKE THE BEST SHOT FOR SHOWERS/STORMS WILL BE
ACROSS NORTHERN MN/NORTHERN WI TONIGHT...AND WITH SUCH STRONG
SHEAR...A FEW SEVERE STORMS COULD BE POSSIBLE. THE TAIL OF THE VORT
MAX LOOKS TO WORK WITH THE TAIL OF THE COLD FRONT...WHICH IS
EXPECTED TO REST ACROSS NORTHERN IA/NORTHERN ILL ON THU MORNING.
FORCING ISN/T AS STRONG HERE...BUT THINK THERE SHOULD BE A PRETTY
DECENT SHOT OF ADDITIONAL SHOWERS...PERHAPS A STORM...FOR THE
SOUTHERN 1/2 OF THE FORECAST AREA.

THE NEXT SHORTWAVE WILL DROP THROUGH THE 500 MB THROUGH ON THU
NIGHT...SPINNING ACROSS THE U.P. OF MICH BEFORE MOVING EAST. IT
LOOKS LIKE THE BRUNT OF THIS WAVE/S INFLUENCE SHOULD STAY NORTH OF
THE AREA. MEANWHILE AT THE SFC...AN AREA OF HIGH PRESSURE WILL START
TO BUILD EAST FROM THE NORTHERN PLAINS ON FRIDAY...AND LOOKS TO BE
THE MAIN WEATHER FEATURE FOR THE WEEKEND. COLD AIR WILL REMAIN
ENTRENCHED ACROSS THE REGION THOUGH...SO DESPITE ANTICIPATED
SUNSHINE...SOME LOCATIONS WILL HAVE A HARD TIME CRACKING 70 FOR
HIGHS.

SO IN A NUTSHELL...A SHOT FOR SOME PCPN TONIGHT AND TOMORROW
MORNING...BETTER TO THE NORTH TONIGHT...SOUTH IN THE MORNING. THEN
HIGH PRESSURE SHOULD BE THE MAIN INFLUENCE...KEEPING IT MOSTLY DRY
BUT COOL.

.LONG TERM...SUNDAY THROUGH WEDNESDAY

GFS/ECMWF/DGEX CONTINUE TO POINT TO A CHANGE IN THE UPPER LEVEL
PATTERN FOR NEXT WEEK...WITH THE TROUGH GIVING WAY TO SOME 500 MB
RIDGING BY MIDWEEK. AT THE SFC...HIGH PRESSURE IS ANTICIPATED TO
SLIDE ACROSS THE UPPER MISSISSIPPI RIVER VALLEY ON SUNDAY...THEN
SLIDE EAST LATE ON TUESDAY. THIS SHOULD KEEP THE REGION DRY FOR THE
A CHANGE...WITH A GRADUAL RETURN TO MORE SEASONABLE TEMPERATURES AS
THE HIGH KICKS EAST. HOWEVER...THE RETURN OF THE WARMTH COULD ALSO
BRING BACK THE CHANCE FOR PCPN FOR THE LAST HALF OF THE NEXT WORK
WEEK.

 &&

.ARX...WATCHES/WARNING/ADVISORIES...
IA...NONE.
WI...NONE.
MN...NONE.

&&

RIECK
Hazardous weather outlook, Jun 23, 3:15 PM CDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
315 PM CDT WED JUN 23 2004

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-241100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
315 PM CDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST AND CENTRAL WISCONSIN...

.DAY ONE...TONIGHT

THERE REMAIN A SLIGHT RISK FOR SEVERE STORMS THIS EVENING ACROSS
PARTS OF THE OUTLOOK AREA...BUT THE AREA OF CONCERN HAS SHIFTED FROM
THE PREVIOUS OUTLOOK.  THE MAIN THREAT AREA WILL BE ALONG AND NORTH
OF A LINE FROM CHARLES CITY IOWA...TO LA CROSSE...TO TOMAH AND
NECEDAH WISCONSIN.  A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA
TONIGHT...AND WILL SERVE AS THE FOCUS FOR THUNDERSTORM DEVELOPMENT.
ATMOSPHERIC PROFILES OF WIND SPEED AND MOISTURE INDICATE THAT
DAMAGING WINDS WILL BE POSSIBLE WITH SOME OF THE STRONGER STORMS.
AND WITH THE COOL AIR IN PLACE...LARGE HAIL IS ALSO OF CONCERN.
THE MOST LIKELY TIMES FOR STRONG STORMS IN THE OUTLOOK AREA
WILL BE BETWEEN 5 AND 10 PM THIS EVENING.

LATE TONIGHT...THE FRONT WILL SAG SOUTHWARD INTO CENTRAL IOWA AND
NORTHERN ILLINOIS. ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE ACROSS
THE AREA LATE TONIGHT...AS A MODERATE LOW LEVEL JET DEVELOPS ACROSS
THE PLAINS. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS NORTHERN IOWA AND SOUTHERN MINNESOTA AS THE LOW LEVEL JET
PUSHES MOIST AIR UP AND OVER THE BOUNDARY. ALTHOUGH A FEW OF THE
STORMS COULD PRODUCE SMALL HAIL...LIMITED ELEVATED INSTABILITIES WILL
PRECLUDE THOSE STORMS FROM REACHING SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COMPLEX OF STORMS MAY BE ONGOING THURSDAY MORNING ACROSS PORTIONS
OF NORTHEAST IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN. WITH
THE STORMS ELEVATED IN NATURE...ISOLATED STORMS COULD PRODUCE SMALL
HAIL...BUT SHOULD REMAIN BELOW SEVERE LEVELS. AS THE FRONT MOVES
SOUTHWARD...HIGH PRESSURE WILL BUILD INTO THE AREA THROUGH NEXT
TUESDAY WITH QUIET AND DRY WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MW

In the hours before

Local storm report, Jun 23, 5:55 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
555 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             MONDOVI                 44.57N 91.67W
06/23/2004  0.88 INCH        BUFFALO            WI   LAW ENFORCEMENT

&&

DTJ
Local storm report, Jun 23, 6:24 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
624 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND DMG     MONTANA                 44.35N 91.67W
06/23/2004                   BUFFALO            WI   LAW ENFORCEMENT

            POLE BARN SHED BLOWN OVER

0613 PM     TSTM WND GST     ARCADIA                 44.25N 91.49W
06/23/2004  60 MPH           TREMPEALEAU        WI   AMATEUR RADIO

0615 PM     HAIL             ARCADIA                 44.25N 91.49W
06/23/2004  0.75 INCH        TREMPEALEAU        WI   AMATEUR RADIO

0621 PM     TSTM WND GST     PRICE                   44.58N 91.05W
06/23/2004  65 MPH           JACKSON            WI   TRAINED SPOTTER

&&

LUSSKY
Local storm report, Jun 23, 6:27 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
627 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             5 W HIXTON              44.38N 91.11W
06/23/2004  0.75 INCH        JACKSON            WI   CO-OP OBSERVER

&&

LUSSKY
Local storm report, Jun 23, 6:31 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
631 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             NEW ALBIN               43.50N 91.29W
06/23/2004  0.88 INCH        ALLAMAKEE          IA   LAW ENFORCEMENT

&&

LUSSKY
Local storm report, Jun 23, 6:43 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
643 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             VICTORY                 43.48N 91.22W
06/23/2004  0.75 INCH        VERNON             WI   CO-OP OBSERVER

&&

LUSSKY
Local storm report, Jun 23, 6:44 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
644 PM CDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0641 PM     TSTM WND DMG     10 E PRICE              44.58N 90.85W
06/23/2004                   CLARK              WI   LAW ENFORCEMENT

            LARGE TREES DOWN IN FAIRCHILD.

&&

DTJ

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:06 PM CDTTornado WarningARXMonroe9 min
Jun 23, 7:08 PM CDTSevere Thunderstorm WarningARXRichland52 min
Jun 23, 7:10 PM CDTSevere Thunderstorm WarningARXAdams65 min
Jun 23, 7:16 PM CDTTornado WarningARXJuneau29 min
Jun 23, 7:25 PM CDTTornado WarningARXAdams50 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.